Lupus is a condition that can happen when your body’s immune system attacks your healthy tissues and organs. Drug-induced lupus is when it's caused by taking certain prescription medicines for months or years at a time.
While lupus may damage your kidneys or lungs, drug-induced lupus rarely affects your body’s major organs. It’s also temporary. Once you stop the medicine that causes it, symptoms usually clear up within a few weeks or months.
You’re more likely to get drug-induced lupus if you’re age 50 or older.
Which Drugs Cause It?
The most common culprits are:
- H ydralazine, which treats high blood pressure
- Isoniazid , used to treat tuberculosis
- Minocycline, effective for infections and acne
- P rocainamide, for heart rhythm problems
- Quinidine , treats heart rhythm problems
Many groups or classes of drugs are linked to this disease. They include:
- Medicines to treat fungal infections
- High blood pressure medication
- Medicines to treat inflammation
- Arthritis medication
- Medicines to treat seizures
Not everyone who takes these drugs will develop drug-induced lupus.
They're similar to regular lupus. They may include:
- Muscle pain
- Joint pain, sometimes with swelling
- Tired feeling
- Weight loss
- Inflammation around the lungs or heart that causes pain or discomfort
You may feel these as soon as 3 weeks after you start taking the drug. But usually, it takes from several months to 2 years of regular use before you have symptoms.
It can be hard for doctors to diagnose drug-induced lupus since symptoms typically begin long after you start the medicine. There’s no test to look for it, either.
Your doctor may ask you about your medical history and do a physical exam. You may also give blood and urine samples so he can make sure it’s not another immune system condition that causes your symptoms.
If you start to feel better a few weeks after you stop taking certain meds, you could've had drug-induced lupus.